Warfarin dilemma after gastro bleeds
A RETROSPECTIVE cohort study, published in the Archives of Internal Medicine, which evaluated 90-day outcomes among 442 warfarin-treated patients with gastrointestinal tract bleeding (GIB), has found that not resuming warfarin therapy is associated with a significantly increased risk of both thrombosis and death from any cause. The researchers said the results highlighted the clinical dilemma of managing warfarin therapy following a hospitalisation or an emergency department visit for GIB. “Furthermore, while no GIB recurrences were fatal, 3 patients with atrial fibrillation had fatal strokes during warfarin therapy discontinuation following a GIB event”, they wrote. An accompanying commentary recommended that most patients with warfarin-associated GIB and indications for continued long-term antithrombotic therapy should resume anticoagulation within the first week following the haemorrhage.

Gender pay gap “unexplained”
A BMJ data briefing of the UK Office of National Statistics annual survey of hourly earnings has discovered an unexplained 28.6% pay gap between men and women medical practitioners. The finding, described as “the real eye opener (although perhaps not for most female doctors)”, shows that in 2011, median earnings of male doctors in the UK were £33.17 (A$51.69) per hour — £9.49 (A$14.79) more than their female colleagues. The report said a substantial part of the pay gap seemed to be unexplained. It said doctors could learn from other health care professions — nurses, paramedics, and managers — where gender pay differences were closer to zero.

Temperature impact on CVD
A STUDY published in Circulation: Cardiovascular Quality and Outcomes shows evidence that ambient temperature is associated with years of life lost due to cardiovascular disease (CVD) in Brisbane. The researchers used data from daily observations on weather and CVD mortality in the city between 1996 and 2004, and estimated the association between daily mean temperature and years of life lost due to CVD, after adjusting for trend, season, day of the week, and humidity. They found significant added effects from prolonged extreme heat events. With extended periods of extreme temperatures expected due to climate change, the researchers said that research into specific interventions was needed to reduce the temperature-related years of life lost for CVD deaths.

Self-harm raises risk of death
INDIVIDUALS who present to emergency departments after self-harm have a greater risk of death from any cause than the general population, according to research published in The Lancet. The cohort study involved more than 30 000 individuals of all ages who presented to emergency departments with self-harm and were followed up for a median of 6 years. About 6% of the cohort died, many prematurely, particularly from circulatory and digestive disorders. The researchers said the findings had large public health implications, and emphasised the important role of psychosocial assessment and the need for close attention to physical health disorders in the care of people who self-harm.

Promising treatment for IBS
TWO research articles in the American Journal of Gastroenterology have found that the drug linaclotide improves abdominal and bowel symptoms associated with irritable bowel syndrome with constipation (IBS-C) and symptoms do not worsen during withdrawal of treatment. The first paper, a double-blind, randomised trial of 804 people with IBS-C, found statistically significant differences in abdominal and bowel symptoms among linaclotide-treated patients compared to those taking placebo over 26 weeks of treatment. The researchers said that at the end of treatment, 45% of linaclotide-treated patients were either “very” or “quite” satisfied with treatment compared with 20% of those on placebo. In the second study, linaclotide significantly improved abdominal pain and bowel symptoms associated with IBS-C for at least 12 weeks, and there was no worsening of symptoms compared with baseline following cessation of linaclotide during a 4-week randomised withdrawal period.

Posted 24 September 2012

Leave a Reply

Your email address will not be published.